Scheduling with Opting Out: Improving upon Random Priority
In a scheduling problem where agents can opt out, we show that the familiar Random Priority (RP) a rule can be improved upon by another mechanism dubbed Probabilistic Serial (PS). Both mechanisms are nonmanipulable in a strong sense, but the latter is Pareto superior to the former and serves a larger (expected number of agents. The PS equilibrium outcome is easier to compute than the RP outcome; on the other hand RP is easier to implement than PS. We show that the improvement of PS over RP is significant but small: at most a couple of percentage points in the relative welfare gain and the relative difference in quantity served. We conjecture that the latter never exceeds 8.33 %. Both gains vanish when the number of agents is large.
|Date of creation:||Feb 2000|
|Date of revision:|
|Contact details of provider:|| Postal: MS-22, 6100 South Main, Houston, TX 77005-1892|
Phone: (713) 527-4875
Fax: (713) 285-5278
Web page: http://www.ruf.rice.edu/~econ/papers/index.html
More information through EDIRC
References listed on IDEAS
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:
- Jeroen Suijs, 1996. "On incentive compatibility and budget balancedness in public decision making," Review of Economic Design, Springer;Society for Economic Design, vol. 2(1), pages 193-209, December.
- Barbera, S., 1995. "Notes on a Strategy-Proof Social Choice Functions," UFAE and IAE Working Papers 292.95, Unitat de Fonaments de l'Anàlisi Econòmica (UAB) and Institut d'Anàlisi Econòmica (CSIC).
- Bogomolnaia, Anna & Moulin, Herve, 2001. "A New Solution to the Random Assignment Problem," Journal of Economic Theory, Elsevier, vol. 100(2), pages 295-328, October.
- Hylland, Aanund & Zeckhauser, Richard, 1979. "The Efficient Allocation of Individuals to Positions," Journal of Political Economy, University of Chicago Press, vol. 87(2), pages 293-314, April.
- Naor, P, 1969. "The Regulation of Queue Size by Levying Tolls," Econometrica, Econometric Society, vol. 37(1), pages 15-24, January.
When requesting a correction, please mention this item's handle: RePEc:ecl:riceco:2000-03. See general information about how to correct material in RePEc.
For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: ()
If references are entirely missing, you can add them using this form.